Indefinite Abstract Splines with a Quadratic Constraint

Abstract

We study an extension to Krein spaces of the abstract interpolating spline problem in Hilbert spaces, introduced by M. Atteia. This is a quadratically constrained quadratic programming problem, where the objective function is not convex, while the equality constraint is sign indefinite. We characterize the existence of solutions and, if there are any, we describe the set of solutions as the union of a family of affine manifolds parallel to a fixed subspace, which depend on the original data.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Atteia, M.: Géneralization de la définition et des propietés des “splines fonctions”. C. R. Sci. Paris 260, 3550–3553 (1965)

    MATH  Google Scholar 

  2. 2.

    Anselone, P.M., Laurent, P.J.: A general method for the construction of interpolating or smoothing spline-functions. Numer. Math. 12, 66–82 (1968)

    MathSciNet  Article  Google Scholar 

  3. 3.

    De Boor, C.: Convergence of abstract splines. J. Approx. Theory 31, 80–89 (1981)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Laurent, P.J.: Approximation et optimisation. Hermann, Paris (1972)

    Google Scholar 

  5. 5.

    Rozhenko, A.I.: On the convergence of abstract variational splines. East J. Approx. 1, 25–36 (1995)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Rozhenko, A.I., Vasilenko, V.A.: Variational approach in abstract splines: achievements and open problems. East J. Approx. 1, 277–308 (1995)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Sard, A.: Optimal approximation. J. Funct. Anal. 1, 222–244 (1967); addendum 2, 368–369 (1968)

  8. 8.

    Gander, W.: Least squares with a quadratic constraint. Numer. Math. 36, 291–307 (1981)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Hmam, H.: Quadratic optimisation with one quadratic equality constraint. Technical Report DSTO-TR-2416, Electronic Warfare and Radar Division, Defence Science and Technology Organisation (2010)

  10. 10.

    Schöne, R., Hanning, T.: Least squares problems with absolute quadratic constraints. J. Appl. Math. (2012). https://doi.org/10.1155/2012/312985

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Samar, M., Farooq, A., Mu, C., Mushtaq, I.: Indefinite least squares problem with quadratic constraint and its condition numbers. J. Math. Res. Appl. 40(1), 57–72 (2020)

    Google Scholar 

  12. 12.

    Palanthandalam-Madapusi, H.J., Van Pelt, T.H., Bernstein, D.S.: Matrix pencils and existence conditions for quadratic programming with a sign-indefinite quadratic equality constraint. J. Glob. Optim. 45, 533–549 (2009)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Palanthandalam-Madapusi, H.J., Van Pelt, T.H., Bernstein, D.S.: Parameter consistency and quadratically constrained errors-in-variables least-squares identification. Int. J. Control 83(4), 862–877 (2010)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Canu, S., Ong, C.S., Mary, X.: Splines with non-positive kernels. In: Proceedings of the 5th International ISAAC Congress, pp. 1–10 (2005)

  15. 15.

    Giribet, J.I., Maestripieri, A., Martínez Pería, F.: Abstract splines in Krein spaces. J. Math. Anal. Appl. 369, 423–436 (2010)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Canu, S., Ong, C.S., Mary, X., Smola, A.: Learning with non-positive kernels. In: Proceedings of the 21st International Conference on Machine Learning, pp. 639–646 (2004)

  17. 17.

    Loosli, G., Canu, S., Ong, C.S.: Learning SVM in Krein spaces. IEEE Trans. Pattern Anal. Mach. Intell. 38, 1204–1216 (2016)

    Article  Google Scholar 

  18. 18.

    Clements, D.J., Anderson, B.D.O.: Singular Optimal Control: The Linear-Quadratic Problem. Springer, Berlin (1978)

    Google Scholar 

  19. 19.

    Sima, V.: Algorithms for Linear-Quadratic Optimization. Chapman and Hall/CRC, Boca Raton (1996)

    Google Scholar 

  20. 20.

    Pólik, I., Terlaky, T.: A survey of the S-lemma. SIAM Rev. 49, 371–418 (2007)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Xia, Y., Wang, S., Sheu, R.: S-lemma with equality and its applications. Math. Program. 156, 513–547 (2016)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Martin, D.H., Jacobson, D.H.: Optimal control laws for a class of constrained linear-quadratic problems. Automatica 15, 431–440 (1975)

    Article  Google Scholar 

  23. 23.

    Pachter, M., Jacobson, D.: Control with conic control constraint set. J. Optim. Theory 25, 112–123 (1978)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Pachter, M., Jacobson, D.: Observability with a conic observation set. IEEE Trans. Autom. Control 24(4), 632–633 (1979)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kallasi, F., Lodi Rizzini, D., Oleari, F., Magnani, M., Caselli, S.: A novel calibration method for industrial AGVs. Robot. Auton. Syst. 94, 75–88 (2017)

    Article  Google Scholar 

  26. 26.

    Egerstedt, M., Martin, C.: Control Theoretic Splines: Optimal Control, Statistics, and Path Planning. Princeton University Press, Princeton (2010)

    Google Scholar 

  27. 27.

    Johnson, C.D.: Limits of propriety for linear-quadratic regulator problems. Int. J. Control 45, 1835–1846 (1987)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Vukosavljev, M., Schoellig, A., Broucke, M.: The regular indefinite linear quadratic optimal control problem: stabilizable case. SIAM J. Control Optim. 56, 496–516 (2018)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Hackbusch, W.: Tensor Spaces and Numerical Tensor Calculus. Springer, Berlin (2012)

    Google Scholar 

  30. 30.

    Klee, V.: Convexity of Cebysev sets. Math. Ann. 142, 291–304 (1961)

    Article  Google Scholar 

  31. 31.

    Asplund, E.: Cebysev sets in Hilbert spaces. Trans. Am. Math. Soc. 144, 235–240 (1969)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Deutsch, F.: Best Approximation in Inner Product Spaces. Springer, Berlin (2001)

    Google Scholar 

  33. 33.

    Bognár, J.: Indefinite Inner Product Spaces. Springer, Berlin (1974)

    Google Scholar 

  34. 34.

    Azizov, T.Y., Iokhvidov, I.S.: Linear Operators in Spaces with an Indefinite Metric. Wiley, Hoboken (1989)

    Google Scholar 

  35. 35.

    Ando, T.: Linear Operators on Krein Spaces. Hokkaido University, Sapporo (1979)

    Google Scholar 

  36. 36.

    Dritschel, M.A., Rovnyak, J.: Operators on Indefinite Inner Product Spaces. Fields Institute Monographs No. 3, American Mathematical Society. Edited by P. Lancaster, pp. 141–232 (1996)

  37. 37.

    Rovnyak, J.: Methods on Krein space operator theory, interpolation theory, systems theory and related topics. Oper. Theory Adv. Appl. 134, 31–66 (2002)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

A. Maestripieri and F. Martínez Pería gratefully acknowledge the support from the Grant PIP CONICET 0168. In addition, F. Martínez Pería gratefully acknowledges the support from the Grants UNLP 11X829 and PICT 2015-1505.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Francisco Martínez Pería.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Qianchuan Zhao.

Appendix: Terminology and Notations Related to Krein Spaces

Appendix: Terminology and Notations Related to Krein Spaces

In the following, we present the standard notation and some basic results on indefinite inner product spaces and, in particular, on Krein spaces. For a complete exposition on the subject (and the proofs of the results below) see, for example, [33,34,35,36,37].

An indefinite inner product space \((\mathcal {F}, \left[ \,\cdot , \cdot \, \right] )\) is a (complex) vector space \(\mathcal {F}\) endowed with a Hermitian sesquilinear form \(\left[ \,\cdot , \cdot \, \right] : \mathcal {F}\times \mathcal {F} {\rightarrow } {\mathbb {C}}\).

Two vectors \(x,y\in \mathcal {F}\) are orthogonal, denoted by \(x{[\bot ]}y\), if \(\left[ \,x , y\, \right] =0\).

If \(\mathcal {S}\) is a subset of an indefinite inner product space \(\mathcal {F}\), the orthogonal companion to \(\mathcal {S}\) is defined by

$$\begin{aligned} \mathcal {S}^{{[\bot ]}}=\{ x\in \mathcal {F} : \left[ \,x , s\, \right] =0 \; \text {for every} \,\,s\in \mathcal {S}\}, \end{aligned}$$

and it is always a subspace of \(\mathcal {F}\).

Definition A.1

An indefinite inner product space \((\mathcal {H}, \left[ \,\cdot , \cdot \, \right] )\) is a Krein space, if it can be decomposed as a direct (orthogonal) sum of a Hilbert space and an anti-Hilbert space, i.e. there exist subspaces \(\mathcal {H}_\pm \) of \(\mathcal {H}\) such that \((\mathcal {H}_+, \left[ \,\cdot , \cdot \, \right] )\) and \((\mathcal {H}_-, -\left[ \,\cdot , \cdot \, \right] )\) are Hilbert spaces,

$$\begin{aligned} \mathcal {H}=\mathcal {H}_+ \dotplus \mathcal {H}_-, \end{aligned}$$
(17)

and \(\mathcal {H}_+\) is orthogonal to \(\mathcal {H}_-\) with respect to the indefinite inner product. Sometimes we use the notation \(\left[ \,\cdot , \cdot \, \right] _\mathcal {H}\) instead of \(\left[ \,\cdot , \cdot \, \right] \) to emphasize the Krein space considered.

A pair of subspaces \(\mathcal {H}_\pm \) as in (17) is called a fundamental decomposition of \(\mathcal {H}\). Given a Krein space \(\mathcal {H}\) and a fundamental decomposition \(\mathcal {H}=\mathcal {H}_+\dotplus \mathcal {H}_-\), the direct sum of the Hilbert spaces \((\mathcal {H}_+, \left[ \,\cdot , \cdot \, \right] )\) and \((\mathcal {H}_-, -\left[ \,\cdot , \cdot \, \right] )\) is denoted by \((\mathcal {H},\left\langle \,\cdot , \cdot \, \right\rangle )\).

If \(\mathcal {H}=\mathcal {H}_+ \dotplus \mathcal {H}_-\) and \(\mathcal {H}=\mathcal {H}'_+ \dotplus \mathcal {H}'_-\) are two different fundamental decompositions of \(\mathcal {H}\), then the corresponding associated inner products \(\left\langle \,\cdot , \cdot \, \right\rangle \) and \(\left\langle \,\cdot , \cdot \, \right\rangle '\) turn out to be equivalent on \(\mathcal {H}\). Therefore, the norm topology on \(\mathcal {H}\) does not depend on the chosen fundamental decomposition.

If \(\mathcal {H}\) and \(\mathcal {K}\) are Krein spaces, \(\mathcal {L}(\mathcal {H}, \mathcal {K})\) stands for the vector space of linear transformations which are bounded with respect to any of the associated Hilbert spaces.

Given \(T\in \mathcal {L}(\mathcal {H},\mathcal {K})\), the adjoint operator of T is the unique operator \(T^\#\in \mathcal {L}(\mathcal {K}, \mathcal {H})\) such that

$$\begin{aligned} \left[ \,Tx , y\, \right] _\mathcal {K}=[x,T^\#y]_\mathcal {H},\quad \text {for every} \,\,x\in \mathcal {H}, y\in \mathcal {K}. \end{aligned}$$

We frequently use that if \(T\in \mathcal {L}(\mathcal {H},\mathcal {K})\) and \(\mathcal {M}\) is a closed subspace of \(\mathcal {K}\), then

$$\begin{aligned} T^\#(\mathcal {M})^{{[\bot ]}}= T^{-1}(\mathcal {M}^{{[\bot ]}}). \end{aligned}$$

A vector \(x\in \mathcal {F}\) is positive, negative, or neutral, if \(\left[ \,x , x\, \right] >0\), \(\left[ \,x , x\, \right] <0\), or \(\left[ \,x , x\, \right] =0\), respectively. A set \(\mathcal {M}\) of \(\mathcal {F}\) is positive (negative) if x is positive (negative) for every \(x\in \mathcal {M}\), \(x\ne 0\); and it is non-negative (non-positive) if \(\left[ \,x , x\, \right] \ge 0\) (\(\left[ \,x , x\, \right] \le 0\)) for every \(x\in \mathcal {M}\).

A subspace \(\mathcal {M}\) of a Krein space is uniformly positive if there exists \(\alpha >0\) such that

$$\begin{aligned} \left[ \,x , x\, \right] \ge \alpha \Vert x\Vert ^2\quad \text { for every}\,\, x\in \mathcal {M}. \end{aligned}$$

Uniformly negative subspaces are defined in a similar way.

A subspace \(\mathcal {M}\) of a Krein space \(\mathcal {H}\) is regular if \(\mathcal {M}+\mathcal {M}^{[\bot ]}=\mathcal {H}\), or equivalently, if there exists a projection \(Q\in \mathcal {L}(\mathcal {H})\) onto \(\mathcal {M}\) such that \(Q^\#=Q\). Regular subspaces are closed.

The following proposition shows that closed uniformly definite subspaces are regular subspaces (see [34, Chapter 1, §7]).

Proposition A.1

Let \(\mathcal {M}\) be a subspace of a Krein space \(\mathcal {H}\). Then, \(\mathcal {M}\) is closed and uniformly positive (negative) if and only if \(\mathcal {M}\) is regular and non-negative (non-positive).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gonzalez Zerbo, S., Maestripieri, A. & Martínez Pería, F. Indefinite Abstract Splines with a Quadratic Constraint. J Optim Theory Appl 186, 209–225 (2020). https://doi.org/10.1007/s10957-020-01692-z

Download citation

Keywords

  • Abstract splines
  • Krein spaces
  • Quadratically constrained quadratic programming
  • Linear quadratic regulator

Mathematics Subject Classification

  • 46C20
  • 47B50
  • 65D07
  • 65D10